Context Atypical antipsychotic agents are associated with diabetes mellitus and pancreatitis. Aripiprazole, a new antipsychotic, has never been implicated to cause either diabetes mellitus or pancreatitis. We present a patient who developed diabetes mellitus after being started on aripiprazole. Case report A 33 year-old male with schizophrenia presented with fatigue, dyspepsia and epigastric pain. Patient was found to have hyperglycemia, diabetic ketoacidosis, and hyperlipasemia. Imaging studies of the pancreas were normal. Patient was started on aripiprazole treatment 18 months prior to this episode and had experienced progressive weight gain since then. Work up for other causes of pancreatitis was negative. Conclusions Diabetes mellitus in this patient was probably a complication of aripiprazole due to progressive weight gain. In the absence of radiologic evidence of pancreatitis, hyperlipasemia was probably secondary to diabetic ketoacidosis. Possible causes of hyperlipasemia and its significance in diabetic ketoacidosis are discussed.
Savio Reddymasu, Elias Bahta, Steven Levine, Kenneth Manas, Larry E Slay